Remedy for nausea from pain killers
Nausea, alone or accompanied by vomiting, can be miserable and is especially troublesome if you are in pain and need to take pain medication. Pain killers, especially those that contain opiates like codeine and oxycodone, can cause nausea.
According to a 2003 article in the journal Critical Care Nurse, opiates stimulate serotonin and dopamine receptors in the chemo receptor trigger zone (CTZ) part of the brain, which stimulates the vomiting centre, causing nausea.
Do not take pain killers on an empty stomach. Eating before taking a pain killer helps prevent damage to your stomach lining. Read the side effects and how to take the drug since some medications should be taken on an empty stomach with water. If nausea has already set in, try eating some dry toast or crackers to help alleviate the nausea. Sucking on mints or ginger candy may also help. Remember that eating food will not make you more nauseated in most cases, so it is important to eat something before and after taking your pain medication.
Take an Anti-Nausea Medication
One of the main side effects of taking pain killers is nausea, and physicians typically prescribe an antiemetic drug or an anti-nausea or motion sickness medication if a painkiller drug is prescribed. Once you get used to the pain killers, you can stop taking the anti-nausea medication. If nausea does not subside, talk to your physician about decreasing your dosage. According to an article in the 2005 issue of the Anesthesiology & Analgesia Journal, Dr. Martin Redmond and Dr. Peter Glass found a linear relationship: each 10mg reduction of morphine decreased the incidence of nausea by 9 per cent. But do not decrease or increase medication without talking to your doctor first.
Eating ginger or drinking a beverage with ginger in it like ginger ale or ginger tea can decrease nausea. Acupuncture techniques have powerful physiologic effects and can help in relieving nausea symptoms as well. Something as simple as lying down for about 30 minutes after taking medication may actually be a great relief for nausea caused by opiates: opiates stimulate serotonin and dopamine receptors in the brain, which impacts equilibrium, causing nausea or dizziness. Aromatherapy can help to alleviate nausea with certain scents like peppermint, lemon and lavender.